Medications that cause hearing loss and other side effects.

Your hearing can be harmed by a surprisingly common number of medications. From tinnitus drugs that stop the ringing in the ears to drugs that could cause loss of hearing, learn which of them has an impact on your ears.

Your Hearing Can be Impacted by Medicines

Pharmaceuticals are an almost $500 billion industry and the United States accounts for close to half of that usage. Are you purchasing over the counter medications? Or maybe your doctor has prescribed you with some type of medication. It often will happen that people neglect the warnings that come with nearly all medications because they think they won’t be impacted. That’s the reason why emphasizing that certain medications may raise your risk of having loss of hearing is so significant. On a more positive note, some medicines, including tinnitus medications, can in fact, help your hearing. But which ones will be a problem for your ears? And what do you do if a doctor prescribes drugs that lead to loss of hearing? A little insight on the subject can go a long way.

1. Your Ears Can be Damaged by Over-The-Counter PainKillers

The fact that such an ordinary thing could cause hearing loss. Researchers examined the kind of pain relievers, frequency and duration in addition to hearing loss frequency. This connection is backed by numerous studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Ongoing, day to day use of over-the-counter pain relievers impairs hearing. Regular use is defined as 2 or more times per week. Individuals who suffer from chronic pain usually take these kinds of medicines at least this frequently. Using too much aspirin at once can result in temporary loss of hearing, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be surprised to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under the age of 50 hearing loss danger nearly doubled if they were using this drug to deal with chronic pain. To be clear, prescription medications are just as bad. Loss of hearing might be caused by the following:

  • Oxycodone
  • Methadone
  • Fentinol

It’s not clear specifically what causes this hearing loss. The nerves of the inner ear that pick up sound could be killed by the reduction of blood flow possibly caused by these medications. That’s the reason why hearing loss might be the results of prolonged use of these drugs.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably reasonably safe when used as directed and you don’t have an allergic reaction to it. But certain forms of antibiotic may raise the danger of hearing loss: Aminoglycoside. Studies are in the preliminary stages so we haven’t had reliable data on human studies yet. But there definitely seem to be certain individuals who have developed loss of hearing after taking these drugs. It’s convincing enough to recognize the results of the animal tests. The medical community thinks there may be something to be concerned about. Mice that took these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. Aminoglycoside antibiotics are generally used to treat:

  • Tuberculosis (TB)
  • Cystic fibrosis
  • Bacterial meningitis
  • Some other respiratory diseases

More prolonged illnesses are treated over a longer period of time with these. Until not too long ago, Neomycin was actually a very widespread antibiotic used to manage children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of concerns about side effects. More investigation is required to determine why certain antibiotics could contribute to loss of hearing. It appears that lasting damage might be caused when these drugs create inflammation of the inner ear.

3. How Quinine Affects Your Hearing

You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible hearing loss has been observed in some malaria patients.

4. Chemo Drugs May Damage Your Hearing

You understand there will be side effects when you go through chemo. Trying to kill cancer cells, doctors are filling the body with toxins. Cancer cells and healthy cells are often indistinguishable by these toxins. Some of the medications that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

Regrettably, chemo-induced loss of hearing is an integral trade off when fighting cancer. While you’re dealing with chemo, a hearing care expert could help you monitor your hearing. Or you might want to find out if there are any recommendations we can make that can help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

While attempting to regulate fluids in your body you might try taking diuretics. But the body can inevitably be dehydrated by going too far in one direction when attempting to regulate the problem with medication. This can lead to inflammation when salt vs water ratios get unbalanced. This can cause hearing loss, which is usually temporary. But loss of hearing may become irreversible if you let this imbalance continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) may make the permanent damage much worse. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this drug, you should consult your doctor regarding any side effects that may happen when combined with other drugs you’re taking.

What Can Do If You’re Taking Medications That Might Cause Loss of Hearing

Never discontinue taking a drug that has been prescribed by a doctor without speaking with your doctor first. Before you speak with your doctor, you should take stock of your medicine cabinet. You can ask your doctor if there may be an alternative to any medications that trigger loss of hearing. You can also make lifestyle changes to reduce your need for medications. In certain cases, small changes to your diet and exercise program can put you on a healthier path. These changes could also be able to minimize pain and water retention while enhancing your immune system. If you are or have been using these ototoxic medications, you need to schedule an appointment to get your hearing tested as soon as possible. It can be hard to detect hearing loss at first because it progresses quite slowly. But make no mistake: it can impact your happiness and health in ways you may not realize, and you will have more possibilities for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today